An Expert Overview of Eye Issues From Antibody Drug Conjugates

Video

Antibody drug conjugates, which are used to treat various types of cancer, can cause eye issues, though they are easily treated if caught early, one expert said.

While antibody drug conjugates typically have fewer side effects than standard chemotherapy, they can cause ocular (eye-related) toxicities that, if experienced by patients, should be discussed with the health care team, according to Dr. Meghan K. Berkenstock, an associate professor of Ophthalmology at Johns Hopkins Medicine in Baltimore.

According to the National Cancer Institute, antibody drug conjugates work by targeting proteins found on cancer cells. Once they find and latch onto that protein, they deliver cancer-fighting drugs to kill the cell. This method typically spares many healthy cells, though the targeted protein can be found on some healthy cells such as those found in the eyes as well.

MORE: Antibody Drug Conjugates ‘Make Chemotherapy Targeted’ for Patients With Cancer

As a result, patients taking antibody drug conjugates to treat their cancer may experience redness, irritation, blurriness or other eye-related side effects, Berkenstock explained. These issues should be brought up to the health care team right away, according to Berkenstock, as they can be easily treated when caught early.

Transcription

So the medications are specifically targeted to proteins on the cell surface that are increased in the cancer cells. Unfortunately, there are cells in our bodies that are not cancer cells that also have these receptors, and that's what the problem with the eye and other associated structures around the eye occur.

Because the targeted molecules go into those cells that cause the cells to die, and it causes the outer layers of the eye, the conjunctiva, and also the cornea to have a pitted surface or an irritated surface — and that's what leads to your development of your red eyes, your irritation, your blurriness, the crusting and, certainly, the drop in the vision.

Whenever those things happen, you have to tell your provider because dose adjustments or delays in the medication administration can happen; it doesn't mean we have to stop your treatment. Because if we can catch these diseases early in their time course, they're easily treated, and very rarely do we have something that would stop or impact when the medication can be given. And so being forthwith, following up with ophthalmology at baseline, and also going to your (eye) exams, even when you're busy with other doctors, and certainly taking other medications and adding drops to your current regimen (can help). And it's another expense, but it really preserves and prevents the eyes from having any untoward side effects. And that's why we have to deal with the side effects, but again, completely manageable, and allows you to get your treatment the way you're supposed to.


For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.

Related Videos
Image of a woman with short brown hair and glasses.
Image of a man with brown hair and a suit and tie.
Image of a woman with brown bobbed hair with glasses.
Image of Dr. Minesh Mehta at ASCO 2024.
Image of a woman with blond hai
Image of a man with rectangular glasses and short dark hair.
Jessica McDade, B.S.N., RN, OCN, in an interview with CURE
Related Content